NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Side Effects of Asthma Medication
I use inhaled steroids (small dose) and combivent inhaler(salbutamol/ipratropium bromide) for bronchial asthma. In the last six months I have suffered from burning and irritation in my mouth and on my tongue which is unbearable at times and leaves me feeling very distressed. Swabs for thrush were negative and nothing seems to give relief. Are there any alternatives?
You may be suffering a side effect from one of your medicines. It is often difficult to be certain if specific symptoms are in fact due to a drug. The only practical way to figure this out is to stop the medication and see if the symptoms go away. I would suggest discussing this with your asthma care provider to decide which of your asthma medications is the most likely to potentially cause these symptoms and if it is safe to stop one of your medicines to find out if your symptoms resolve. Fortunately, there are a variety of asthma medications that may be suitable alternatives if one of your current medications is indeed causing your symptoms. Again, you should discuss this with your asthma care provider before stopping any of your medicines to ensure you have safe alternate medicines available to treat your asthma.
John G Mastronarde, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University